Thunderstorm Wind, Nye
- When
- September 30, 2:00 PM PST
- Where
- Nye County, 10.16 mi SSE of (Ucc)yucca Flats
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.857, -115.956
Leftover monsoon moisture fueled a few thunderstorms over the Mojave Desert. One storm produced a microburst.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Leftover monsoon moisture fueled a few thunderstorms over the Mojave Desert. One storm produced a microburst.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 30, 2:00 PM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 300 PM PDT FRI SEP 30 2011 .SYNOPSIS...MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA THROUGH SATURDAY WITH ISOLATED SHOWERS AND THUNDERSTORMS OCCURRING ACROSS THE REGION. TEMPERATURES ARE EXPECTED TO REMAIN A FEW DEGREES ABOVE NORMAL THROUGH THE WEEKEND. A SIGNIFICANT CHANGE IN THE WEATHER PATTERN WILL OCCUR NEXT WEEK USHERING IN COOLER TEMPERATURES... STRONGER WINDS AND A CHANCE OF RAIN AND EVEN SNOW TO THE MOUNTAINS. && .SHORT TERM...WEAK DISTURBANCE MOVING NORTHWARD ACROSS THE SOUTHERN AREAS OF THE CWA IS STARTING TO KICK OFF A FEW THUNDERSTORMS OVER CLARK AND LINCOLN COUNTIES WITH THE GREATEST CONCENTRATION OVER CENTRAL AND NORTHERN MOHAVE COUNTY. EXPECT THUNDERSTORMS TO CONTINUE TO INCREASE THIS AFTERNOON AND MOVE NORTH. THESE STORMS HAVE BEEN PRODUCING SOME RAIN...BUT WINDS ARE STILL THE MAIN CONCERN. NOT REALLY SEEING MUCH IN SAN BERNARDINO COUNTY AND ALONG THE COLORADO RIVER VALLEY AS THE ATMOSPHERE LOOKS TO STABLE AT THIS TIME. WILL LOWER POPS ALONG THESE AREA AND KEEP ISOLATED TO SCATTERED OVER MOHAVE...CLARK AND LINCOLN COUNTIES. THERE HAVE ALSO BEE A FEW LIGHTNING STRIKES OVER THE SIERRA THIS AFTERNOON ASSOCIATED WITH A WEAK DISTURBANCE MOVING THROUGH CENTRAL CALIFORNIA. NAM IS INDICATING SEVERAL WEAK DISTURBANCES MOVING INTO THE CWA OVER THE NEXT 24 HOURS AND WITH THE MOISTURE IN PLACE WE SHOULD SEE ISOLATED TO SCATTERED STORMS OVER MUCH OF EASTERN HALF OF THE CWA. SOME MOISTURE FROM FORMER HURRICANE HILARY MAY ALSO GET CAUGHT INTO THE FLOW AND HELP TO ENHANCE STORM COVERAGE...ALTHOUGH IT DOES NOT LOOK LIKE A SIGNIFICANT AMOUNT AT THIS TIME. NOT MUCH CHANGE ON SUNDAY AS MOISTURE LOOKS TO REMAIN IN PLACE AND KEPT THE HIGHEST CONCENTRATION OVER THE EASTERN HALF OF THE CWA. A TROUGH APPROACHING THE COAST EARLY NEXT WEEK WILL BRING A DRIER SOUTHWEST FLOW WHICH WILL HELP PUSH THE MOISTURE EAST. .LONG TERM...TUESDAY THROUGH FRIDAY...STILL LOOKING AT TWO SYSTEMS TO MOVE THROUGH DURING THE EXTENDED PERIOD. UNTIL THE 12Z ECMWF CAME IN LATE DURING THE FORECAST FORMULATING PROCESS...THERE WAS GOOD AGREEMENT ON THE OVERALL PATTERN EVOLUTION. FOR NOW WILL NOT GIVE MUCH WEIGHT TO THE LATEST OPERATIONAL ECMWF DUE TO ITS RADICAL CHANGE ON THE SECOND SYSTEM. TUESDAY WILL SEE A DEEPENING TROUGH OFF THE COAST WITH A SHORTWAVE EJECTING OUT FROM IT THAT WILL PASS THROUGH ON TUESDAY. THE DAY BEFORE WE WILL HAVE HAD SOME DRYING OUT IN SOUTHWEST FLOW...HOWEVER THERE SHOULD BE ENOUGH MOISTURE BROUGHT IN WITH THE WAVE TO WARRANT KEEPING IN THE CHANCE FOR THUNDER AND SHOWERS IN MOHAVE COUNTY TUESDAY AFTERNOON AND EVENING. MEANWHILE THE MAJOR TROUGH OFF SHORE WILL CONTINUE TO DEEPEN AND ADVANCE TOWARDS OUR AREA. MODELS HAVE TRENDED TO MOVE THIS SYSTEM FURTHER NORTH AND DELAY ITS ARRIVAL. BY WEDNESDAY AFTERNOON THE SIERRA AND HIGHER ELEVATIONS IN THE NORTHWEST WILL BE HAVING PRECIPITATION OVER THEM. WINDS WILL BE A CONCERN WITH THIS SYSTEM LATE WEDNESDAY AFTERNOON AND INTO THURSDAY MORNING. PROGS ARE DEPICTING A 120-140 KNOT JET ROUNDING THE TROUGH BOTTOM THEN. IF THIS CONTINUES IT LIKELY WIND WARNINGS OR ADVISORIES WILL BE NEED IN SAN BERNARDINO AND INYO COUNTIES AND POSSIBLY IN CLARK. AS NOTED PREVIOUSLY BLOWING DUST WILL LIKELY BE A HAZARD IN THE STRONGEST WIND AREAS WHICH IS IN THE GRIDS FOR WEDNESDAY / EARLY THURSDAY FOR WESTERN SAN BERNARDINO COUNTY. THE TROUGH AXIS WILL COME THROUGH ON THURSDAY AND HAVE THE PRECIPITATION MOVE WITH THE AXIS. THIS WILL HAVE THE BEST CHANCES EARLY THURSDAY FOR OUR WESTERN AREAS AND THEN SHIFT TO THE EASTERN ZONES THURSDAY AFTERNOON AND EVENING. FOR NOW THE SYSTEM IS PROGGED ON A MORE NORTHERLY COURSE THAN PREVIOUSLY EXPECTED AND HENCE THE BEST CHANCE FOR PRECIPITATION WILL BE IN THE NORTH...ALTHOUGH THE ENTIRE AREA WILL HAVE SHOT AT GETTING SOMETHING THURSDAY. SINCE THIS SYSTEM WILL MOVE IN FROM THE NORTHWEST MOISTURE MAY BE LIMITED WITH THIS SYSTEM...SO EXPECT RAIN AND SNOW TOTALS TO BE LOW. WE SHOULD SEE QUICK CLEARING ON FRIDAY AS THE TROUGH EXITS AND A COOL DOWN IN ITS WAKE. && .AVIATION...FOR MCCARRAN...THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS TO FORM IN THE VALLEY THIS EVENING...BUT NOT A HIGH ENOUGH PROBABILITY TO INCLUDE IN THE TAF. CEILINGS SHOULD RUN IN THE 11K-15K RANGE THROUGH SATURDAY AFTERNOON. SATURDAY WILL ALSO SEE ANOTHER CHANCE FOR THUNDERSTORMS IN THE AFTERNOON. THE BEST CHANCES FOR THUNDERSTORMS IN THE AREA WILL BE OVER THE SPRING MOUNTAINS AND EAST OF THE LAS VEGAS VALLEY. WINDS WILL BE LIGHT THROUGH SATURDAY LATE MORNING BEFORE BECOMING 10-15 KNOTS SATURDAY AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...OUTSIDE OF THE OWENS VALLEY LIGHT WINDS ARA EXPECTED OVER THE AREA. THE OWENS VALLEY WILL SEE GUSTS TO 30 KNOTS THROUGH THE EARLY EVENING. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH MID EVENING IN MOST ALL AREAS. NEAR THESE STORMS AND AROUND VIRGA STRONG WIND GUSTS OR SQUALLS TO ABOUT 50 KNOTS ARE POSSIBLE. SATURDAY WILL SEE THE AREA CLOUD UP WITH BASES AROUND 10-12K FEET. THUNDERSTORM ACTIVITY WILL ALSO INCREASE THROUGH THE DAY WITH THE STORMS STARTING FIRST OVER HIGHER ELEVATIONS IN THE AREAS SOUTH OF I-15 AND THE SIERRA BEFORE BECOMING MORE WIDE SPREAD IN THE AFTERNOON HOURS...WITH THE GREATEST LIKELIHOOD IN AREAS SOUTH OF I-15 AND IN THE SIERRA. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && GORELOW/JACQUES HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 442 AM PDT FRI SEP 30 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-010600- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 442 AM PDT FRI SEP 30 2011 /442 AM MST FRI SEP 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL INCREASE FROM THE SOUTHEAST AS HIGH PRESSURE MOVES EAST OF THE AREA. ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE MOUNTAINS AND THE SOUTHERN PART OF THE FORECAST AREA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE AIR MASS WILL BECOME A LITTLE MORE MOIST AND UNSTABLE SATURDAY LEADING TO A BETTER CHANCE OF THUNDERSTORMS ACROSS THE REGION. THE BEST CHANCE OF STORMS WILL BE OVER THE MOUNTAINS AND MOHAVE COUNTY. THE WESTERN PORTION OF THE AREA WILL SEE SOME DRYING SUNDAY AND MONDAY AS A LOW PRESSURE SYSTEM APPROACHES THE PACIFIC NORTHWEST COAST. THIS LOW PRESSURE SYSTEM WILL MOVE INLAND TUESDAY BRINGING A SLIGHT CHANCE OF THUNDERSTORMS BACK INTO THE SIERRA WITH LOCALLY BREEZY CONDITIONS DEVELOPING. A STRONG STORM SYSTEM WILL MOVE INTO THE AREA WEDNESDAY AND THURSDAY RESULTING IN WINDY AND COOLER CONDITIONS WITH A GOOD CHANCE OF SHOWERS BY THURSDAY. SNOW WILL EVEN BE POSSIBLE ABOVE ABOUT 6000 FEET BY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Las Vegas radar (KESX), 160 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339627.